Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 377, NWS Wichita, KS

October 3, 2002Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 3, 2002, 10:09 PM CDT for Marion County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2002, 10:09 PM CDT (03:09 UTC)
Expired
Oct 3, 2002, 11:15 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Marion County, KS

The radar

The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 10:22 PM CDTThunderstorm Wind 52 EHillsboro, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS53 KICT 040309
SVRICT
KSC115-040415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1009 PM CDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS

* UNTIL 1115 PM CDT.

* AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF GOESSEL...OR ABOUT 14 MILES
  NORTH OF NEWTON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LEHIGH AROUND 1015 PM CDT...
  NEAR HILLSBORO AROUND 1020 PM CDT...
  NEAR MARION AROUND 1030 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 1115 PM CDT.

LAT...LON 3839 9734 3818 9736 3826 9686 3859 9719

/FRANK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:30 PM CDT, 7 hours 39 minutes earlier.

Area forecast discussion, Oct 3, 2:30 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT THU OCT 3 2002

MAIN FCST CONCERNS ARE ADDITIONAL HEAVY RAINFALL/FLOODING AND SVR
THREAT TONIGHT. FOLLOWING THE ETA FOR THIS CYCLE. LIKED ITS SFC LOW
TRACK TONIGHT ACROSS KS, AND ITS HEAVIER QPF OUTPUT.

TONIGHT: WARM FRONT SHOULD LIFT NWD TO S-CNTRL KS/FLINT HILLS REGION
BY EARLY EVE. STRONG UPPER LEVEL SHORTWAVE TROF WITH ATTENDANT MID
LVL COOLING WL LIFT OUT ACROSS CNTRL-SCNTRL KS OVERNIGHT INTO AN
AIRMASS WITH ANOMALOUSLY HIGH PRECIPITABLE WATER CONTENT OF 1.5 TO 2
INCHES. STRONG TO SVR SFC-BASED CONVECTION QUITE PSBL NEAR THE WARM
FRONT LATE THIS PM/EVE WITH STRONG WIND SHEAR ENVIRONMENT AND 1500
CAPES PSBL. STRONG ISENTROPIC LIFT OCCURS FROM 00Z-06Z PARTICULARLY
IN CNTRL/S-CNTRL ZONES. WIDESPREAD CONVECTION EXPECTED OVERNIGHT IN
CNTRL AND S-CNTRL KS. ELEVATED HAILERS PSBL GIVEN STRONG DEEP LAYER
SHEAR/ELEVATED CAPES. RAINFALL AMOUNTS COULD EXCEED 2 INCHES AGAIN
IN CNTRL/S-CNTRL KS, THEREFORE HAVE ALREADY ISSUED FLOOD WATCH
THROUGH TONIGHT. SERN KS MAY SEE HEAVY RAINFALL LATE TONIGHT AS THE
850 FRONT MOVES IN.

FRIDAY: ALL MODELS SHOW A MID-UPR LVL DRY SLOT SWEEPING EWD ACROSS
THE FCST AREA LATE TONIGHT INTO FRI AM. GOOD ISENTROPIC
DOWNGLIDE/DRYING WL OCCUR DURING THE DAY. THIS WL END THE
SHWRS/T-STORMS IN SERN KS IN THE AM AS THE COLD FRONT ALSO EXITS.
PARTIAL THICKNESSES WITH DOWNSLOPE COMPONENT SUPPORT HIGHS FM UPR 60S
TO LOW 70S.

FRI NIGHT: SFC HIGH CENTER MOVES OVER AREA WITH WINDS BECOMING
LGT/VAR. MOSTLY CLEAR SKIES SHOULD AID RADIATIONAL COOLING SETUP.
FOG POTENTIAL FM RECENT SIGNIFICANT RAINS WL BE OFFSET BY AMOUNT OF
DRY AIR ADVECTION INTO REGION, SO WL NOT INSERT ATTM. NUDGED MINS
DOWN TO MID-UPR 40S GIVEN THE DWPTS FALLING TO UPR 30S/MID 40S.

SAT: SFC HIGH CENTER WL MOVE OFF TO OUR EAST BY EVENING WITH WEAK
SRLY FLOW COMMENCING. LOOKING FOR UPR 60S/LWR 70S FOR HIGHS, CLOSE
TO GOING FCST, BUT MADE SERN KS THE COOLEST BASED ON PROXIMITY TO
HIGH DURING DAY.

LONGER RANGE SUN-THURS:
ECMWF AND AVN WERE IN GOOD OVERALL AGREEMENT SUN-WED. THE 00Z AVN
WAS NOW MORE IN AGREEMENT WITH THE ECMWF WITH THE COLD FRONT TIMING
INTO THE FCST AREA SUNDAY. FROPA SHOULD COME THRU DRY AS PREVIOUS
FRONT WL HAVE SCOURED THE MOISTURE OUT. SFC HIGH WL BUILD IN LATER
SUN/SUN NIGHT. UPR PATTERN BECOMES LESS AMPLIFIED AND MORE ZONAL
TUES-THURS. A WEAK COLD FRONT COMES IN TUESDAY WITH NO PCPN
EXPECTED. WL KEEP TEMPS SLIGHTLY BLO NORMAL SUN-TUES. TEMPS WL THEN
MODERATE WED-THURS WITH DEVELOPING LEE TROF OVER THE HI PLAINS AND
RISING 850 TEMPS. THE AVN MOS LOOKS TOO COOL THROUGHOUT THE PERIOD.

FCSTID = 09
ICT   58  74  47  72 /  80  20   5   5
HUT   55  72  46  72 /  90  10   5   5
EWK   56  73  46  71 /  90  20   5   5
EQA   58  74  47  71 /  80  20   5   5
WLD   62  75  48  73 /  70  20   5   5
RSL   49  69  43  74 /  90  10   5   5
GBD   51  70  44  74 /  90  10   5   5
SLN   53  71  45  71 /  90  10   5   5
MPR   54  72  46  71 /  90  20   5   5
CFV   66  76  48  70 /  60  30  10   5
CNU   65  76  48  69 /  60  30  10   5
K88   64  75  48  69 /  70  30  10   5

.ICT...
KS...FLOOD WATCH FOR TONIGHT FOR ALL OF CENTRAL AND SOUTHEAST KANSAS
ZONES
KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ0
98>100.
Hazardous weather outlook, Oct 3, 4:00 PM CDT, 6 hours 9 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...
A WARM FRONT, DRAPED FROM THE TEXAS PANHANDLE NORTHEAST ACROSS
NORTHERN OKLAHOMA AND SOUTHEAST KANSAS, WILL LIFT ACROSS THE WICHITA
COUNTY WARNING AREA TONIGHT AS DEEPENING LOW PRESSURE, CENTERED OVER
EASTERN COLORADO, MOVES NORTHEAST INTO THE GREAT PLAINS. AS THE LOW
PRESSURE MOVES NORTHEAST, A STRONG COLD FRONT WILL SWEEP FROM FAR
WEST TEXAS EAST INTO WESTERN OKLAHOMA.

FOR THIS EVENING, THE PRIMARY THREATS WILL BE LARGE HAIL, WITH
ISOLATED TORNADOES POSSIBLE IN SOUTH-CENTRAL KANSAS.

LATER TONIGHT, AS THE COLD FRONT APPROACHES WESTERN OKLAHOMA, SEVERE
THUNDERSTORMS WILL LINE UP ALONG THE BOUNDARY AND SURGE NORTHEAST
INTO SOUTH-CENTRAL KANSAS. WIND PROFILES SUGGEST THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS ON THE ORDER OF 60-80 MPH,
ESPECIALLY FROM AROUND MIDNIGHT ONWARD.

IN ADDITION, TORRENTIAL RAINS ARE LIKELY, AND WITH MUCH OF SOUTH-
CENTRAL KANSAS HAVING RECEIVED 3-6 INCH RAINFALLS FROM LAST NIGHTS
THUNDERSTORMS, WIDESPREAD FLOODING IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT, ESPECIALLY ACROSS SOUTH-
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...

FOR FRIDAY THROUGH WEDNESDAY:
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 3, 8:32 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
832 PM CDT THU OCT 3 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    5 W ATTICA                KS   WIND DAMAGE
10/03/02   HARPER                         TRAINED SPOTTER REPORTED
                                          LARGE LIMBS DOWN ON HIGHWAY
                                          14

COX
Special weather statement, Oct 3, 9:15 PM CDT, 54 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:17 PM CDTSevere Thunderstorm WarningICTHarper58 min
Oct 3, 9:51 PM CDTSevere Thunderstorm WarningICTHarvey54 min
Oct 3, 10:25 PM CDTSevere Thunderstorm WarningICTSedgwick50 min
Oct 3, 10:49 PM CDTSevere Thunderstorm WarningICTSumner41 min
Oct 3, 11:03 PM CDTFlash Flood WarningICTSedgwick3 hr
Oct 3, 11:09 PM CDTFlash Flood WarningICTButler4 hr
Oct 3, 11:21 PM CDTFlash Flood WarningICTCowley4 hr
Oct 3, 11:24 PM CDTSevere Thunderstorm WarningICTButler51 min
Oct 3, 11:25 PM CDTFlash Flood WarningICTSumner4 hr
Oct 4, 1:08 AM CDTFlash Flood WarningICTSedgwick4 hr
Oct 4, 3:27 AM CDTSevere Thunderstorm WarningICTChautauqua48 min
Oct 4, 3:40 AM CDTSevere Thunderstorm WarningICTChautauqua50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.